Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

TB skin test positive. Chest x-ray normal. PPD test negative. Will TB treatment cause liver damage?

Hi, my name is Cami. A few days ago I had the TB skin test done and it came out positive. The chest X-Ray was normal. Yesterday the Health Department took another PPD test . In 2011 I had a PPD test done and it was negative. Now I am waiting for tomorrow to have the third one read. I heard that the treatment to kill the TB germs can cause liver damage. What happens if I decide not to take the medication??? Please advise! Thank you.
Asked On : Mon, 28 Jan 2013
Answers:  2 Views:  145
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
  User's Response

Repeat TB skin testing can cause a positive result also. It all depends on the place of your residence. i.e different countries have different policies. A positive test is considered as latent infection and its still controversial on whether it's treatment is required or not. If you have no symptoms then you are not suffering from TB disease. Also if there is no evidence of TB elsewhere in your body then you may consult your physician regarding the need for Anti tb medication if any. You need not take the medication only because the ppd test is positive.
Yes, anti tb medications have a tendency to be hepatotoxic.


Dr. Gyanshankar Mishra


Consultant Pulmonologist

Answered: Mon, 28 Jan 2013
Internal Medicine Specialist Dr. Prasad Akole's  Response
Dear friend, welcome and thanks for entrusting your query here at HCM!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

The skin tests for TB are indicative and have many false positives and negatives.
Confirmation of TB is only on demonstrating TB bacilli or caseating necrosis on biopsy or culture of the germs.
Yes, anti-tubercular therapy is hepato-toxic and may cause liver damage, jaundice.
So treatment should be started only on confirmation or it is a strong clinical suspicion of the doctor and risk benefit ratio is favourable to treat.

Please be guided by your physician and need to look for more evidence of TB infection by further testing.

I hope you are fully satisfied with the guidance I gave.
I would be glad to answer any further queries. May I request you to rate your experience here before you close.
Thank you and Good luck!
Answered: Tue, 29 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor